HEALTH NEWS

How Painkillers Could Be Hurting Your Heart

Written by Dan Gray on May 24, 2017
painkillers and heart health

Painkillers might provide a respite from pain, but they can do serious damage to your cardiovascular health.

A research team led by Michèle Bally, of the University of Montreal Hospital Research Center (CRCHUM), found that the use of nonsteroidal anti-inflammatory drugs (NSAIDs) can significantly raise the risk of having a heart attack — after just a few weeks of use.

The researchers published their in the BMJ, a peer-reviewed medical journal.

An expert interviewed by Healthline said that the findings add further insights into the existing body of evidence on the negative side effects that can come with routine painkiller use.

Read more: Statins lower risk of heart attacks, strokes »

Risk starts early

The researchers took an observational approach, looking at data from healthcare databases in Canada, Finland, and the United Kingdom.

Information on 446,763 people — 61,640 of whom had had a heart attack — was studied.

Several commonly-prescribed NSAIDs — celecoxib, rofecoxib, and the three main traditional NSAIDS (diclofenac, ibuprofen, and naproxen) — were of particular interest to the researchers.

It was found that the overall risk of experiencing a heart attack was 20 to 50 percent higher in people that used these drugs vs. those who didn’t use NSAIDs.

While the link between these painkillers and heart attacks has long been understood, this new research provides new meaning for health professionals and patients.

In particular, it was found that the heightened risk of a heart attack begins as early as the first week of taking NSAIDs.

In addition, the risk is highest during the first month of taking these painkillers.

“The study kind of reinforces the previous findings that painkillers can increase the risk of heart attacks,” Dr. Mohit Gupta, of Orlando Health Heart Institute Cardiology Group, told Healthline.

“What it adds to what we knew previously is that the risk starts in the very first week of taking painkillers, the risk is higher with higher doses, the risk is actually greatest during the first month of painkiller use, and that once you stop taking painkillers that risk actually goes down over a period of time,” Gupta added. “So those are a few key points that it brought to everyone’s attention. The take-home message from this study would be, if someone has to use painkillers, to use the lowest dose possible and least amount of duration possible.”

Painkillers have other adverse side effects.

“I think painkiller use is definitely on the rise, because musculoskeletal disorders like osteoarthritis have definitely increased in prevalence, and painkillers — especially low-dose painkillers — are available over the counter and easily accessible,” said Gupta.

As painkillers provide welcome pain relief, many people aren’t aware of the full host of side effects, said Gupta.

“Painkillers affect the blood pressure, so they raise blood pressure. They also cause renal damage — kidney damage — so that’s definitely part of the profile, increasing the cardiovascular risk,” said Gupta. “Even though not touched in this study, but widely known, is that painkillers also increase the risk of GI bleeds. Ulcers in the stomach is one of the very common side effects of taking painkillers.”

Read more: An easy way to help ease the opioid epidemic »

Caution urged

The researchers concluded their study with a message urging health professionals to be cautious when prescribing NSAIDs.

“Given that the onset of risk of acute myocardial infarction occurred in the first week, and appeared greatest in the first month of treatment with higher doses, prescribers should consider weighing the risks and benefits of NSAIDs before instituting treatment, particularly for higher doses,” they wrote.

Gupta said that he and his colleagues advise any patients who have experienced an acute heart attack to not take any painkillers.

“If they take painkillers, that could certainly make things worse for them,” he said. “If they necessarily have to, then we would ask them to resume them at lower doses.”

Ultimately, the study is a powerful reminder about the dangers of painkiller abuse.

Gupta concludes, “I would advise people not to take painkillers unless absolutely necessary, and if it is necessary, to take the lowest dose possible for the lowest duration possible.”

CMS Id: 122011